Ask a doctor

Side Effect of Ultherapy? Difficulty Swallowing?

I had ultherapy 3 weeks ago and I am starting to feel difficulty swallowing. I feel like there is a phlegm stcuk on my throat that I cannot swallow. I went to my ENT doctor and said my throat is inflammed. He diagnosed me with acid reflux but I forgot to tell him that I got ultherapy. I dont believe it is acid reflux. It is getting worse I feel like that I cannot breath sometimes.

Doctor Answers (5)

Ultherapy should not be the cause of complications such as throat soreness of difficulty swallowing

+1

The muscles that control swallowing are deeper than the 4.5mm depth of penetration of the ultrasound energy and the pharyngeal mucosa of the throat is much deeper. I have never heard of problems swallowing after ultherapy.  If someone has Botox injections in the neck there have been rare reported cases of difficulty swallowing. 

Anyone having unusual symptoms should discuss it with their doctor.

The information provided in Dr. Shelton's answer is for educational purposes only and is not intended to constitute medical advice.  The information provided should not be relied upon as a substitute for consultations with a qualified health professional who may be familiar with your individual medical needs.


Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Side Effects of Ultherapy

+1

There may be slight redness for up to an hour or so following the treatment, and a small percentage of patients may have slight swelling, tingling or tenderness to touch, but these are mild and temporary in nature. There is always the possibility for other less common post-procedural effects, but difficulty swallowing is not a symptom that has been widely reported. I do not believe the throat inflammation is related to the Ultherapy treatment. 

Daniel Shapiro, MD
Scottsdale Plastic Surgeon
5.0 out of 5 stars 100 reviews

Acid reflux. Not Ulthera

+1

I have done over 400 cases and have never had any such symptoms. There is no physical reason to develop such symptoms based on the technology. I believe you should see a gastroenterologist for evaluation. If this is related to acid reflux I believe they would be able to manage you more appropriately. They may want to consider performing an EGD. Good luck!

Curt Samlaska, MD
Las Vegas Dermatologist
5.0 out of 5 stars 2 reviews

You might also like...

Difficulty in swallowing after Ultherapy

+1

I have done over 100 Ultherapy cases and I have not had any complaints like yours and I am not aware of any similar complaints from the thousands of cases done across the world.  It is pretty much impossible for the Ultherapy to be the cause of your problem as the ultrasound energy is precisely focused at specific depths under the surface of the skin.  The energy doesn't come close to the inside of your throat or to the muscles that help you swallow.  If your ENT sees inflammation in your throat, the likely cause is reflux of acid.  

Jonathan Pontell, MD, FACS
Philadelphia Facial Plastic Surgeon
5.0 out of 5 stars 50 reviews

Ultherapy adverse events typically does not involve difficulty of swallowing

+1

We are the most experienced Ultherapy center of Excellence in the East Bay of San Francisco Bay Area and we have never encountered any patient with difficulty of swallowing nor have I heard any of my colleagues having reported this particular symptom. Other than very rare cases of bruising, all the side effects of Ulthera relates to transient swelling along subcutaneous and muscle tissues which can lead to temporary numbness or dull achy sensation. Acid reflux involves a very specific finding that most ENT would not confuse with swelling induced from externally applied energy source.

William Ting, MD
Bay Area Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.